The type and prevalence of the use of analgesics among inpatients in a geriatric psychiatry department

There is a strong correlation between and pain and mental disorders.  So it is expected that patient in psychiatric hospitals will be on some form of pain medication.  This study was done on 89 patients aged 68 or older.  There were 51.7% of the patients use analgesics.  Paracetamol was the most used drug followed by opioids.  This study concluded that analgesics were associated with adverse effects and so the less used on patients the better.  Thus, the study confirmed that analgesics were being used too frequently and should be addressed.

I have some disagreements with this article.  The amount of pain medication used on patients is a controversial subject.  Personally, I believe that pain medication is a necessary evil.  Better to deal with some adverse side effects than to deal with constant pain and analgesics are non-addictive for the most part.  Especially, since these are geriatric patients I believe that their comfort level should take top priority.  Overall, I believe this article to be eye-opening to the beliefs about pain medication in the hospital setting.

Østergaard PJ, Gustafsson LN, Høyer EH, Munk-Jørgensen P. The type and prevalence of the use of analgesics among inpatients in a geriatric psychiatry department. Therapeutic Advances in Psychopharmacology. 2016;6(1):13-21. doi:10.1177/2045125315619557.

Dose-Response Relationship of Selective Serotonin Reuptake Inhibitors in Major Depressive Disorder

Selective serotonin reuptake inhibitors are generally accepted as a class of drugs that should be prescribed to those with major depressive disorder, especially in the most severe cases. There is really not much debate about this fact, however, there is still question and uncertainty about how to dose these medications. The APA guidelines today call for optimizing the dose as long as the side effects can be tolerated because it has been shown that the there is a flat dose-response curve within the therapeutic range for antidepressant medications in major depressive disorder. The authors of this meta-analysis believe that this statement may be flawed for two reasons. One, the data that supports this statement includes all antidepressants not just SSRIs, and the researchers from the previous meta-analysis that produced this guideline looked at dose as a categorical outcome instead of continuous which could have reduced their power to determine what the dose-response relationship is really like. This meta-analysis set out to determine whether higher doses of SSRIs really improved outcomes or not.

The authors of this paper only included very specific studies to ensure that they came to the most accurate conclusion. The inclusion criteria were data for both SSRI and placebo treated patients and used standardized, validated outcome measurements for depression. The exclusion criteria included patients less than 19 or older than 60, use of a cross-over design, dual diagnoses, non-SSRIs, not randomized, not placebo-controlled, and psychotherapy was given to either the control or active group. In the end, the team of authors concluded that SSRIs show a significant increase in efficacy when higher doses were administered. The analysis also found that the higher doses are associated with reduced tolerability because more people dropped out of the trials due to side effects at high doses of SSRIs. These results differed from the previous meta-analysis, showing that the dose response curve did not level-off until the very end of the dosing range. This new finding could possibly affect how doctors prescribe SSRIs because there could be evidence to indicate prescribing higher doses than the minimum therapeutic range could be more effective for patients but also more harmful.

 

Jakubovski E, Varigonda AL, Freemantie N, et al. Systematic Review and Meta-Analysis: Dose-Response Relationship of Selective Serotonin Reuptake Inhibitors in Major Depressive Disorder. Am J Psychiatry. 2016; 173: 174-83.

 

After reading this article, it makes me wonder how physicians in charge of treating a patient’s major depressive disorder would react. Would more physicians start their patients off at a dose in the middle of the dose response curve, or would they start off higher? If they started in the middle and their patient did not see any improvement, would they feel more comfortable increasing the dose or would the potential side effects still keep them from doing this?

Risk Factors Associated with Dietary Supplements Containing Sibutramine

Certain herbal and weight-loss supplements have been found to be counterfeit, and these supplements often include Sibutramine, which is an oral anorexiant and is linked to many cardiovascular issues and also to psychiatric problems. A 26-year-old woman took a dietary supplement, which turned out to be counterfeit, and shortly after, developed visual hallucinations, behavioral problems, hyperkinesia, dizziness and flushing. Laboratory tests ruled out rheumatic fever, and her psychiatric exam came back negative, but the neurological exam revealed chorea, which is characterized by involuntary bodily movements. The woman was then started on haloperidol, which she responded well too, and her body temperature and blood levels normalized. The association between Sibutramine and her chorea was not proven scientifically, but was suggested based on the time-symptom relationship, and this case serves as a warning to physicians to be careful what they are giving their patients or advising them to take because there are many products that contain Sibutramine that are easily available to the public.

Clin Neuropharmacol. 2016 Jan 25. [Epub ahead of print]

This article is really interesting to me because I read a press release from the FDA MedWatch program about a dietary supplement that was recalled because it contained ingredients that were not listed on the label, and one of them was Sibutramine. The fact that this substance can cause cardiovascular and sever psychiatric problems yet is not indicated as being present in the medication is false-advertising for patients and is putting them in extreme danger. What if the patient had previously had a heart attack or stroke, and is trying to lose weight to prevent that again, but by taking one of these supplements, they really end up putting themselves back at risk for another one of those episodes? What if the patient had previous psychiatric history and this supplement stops the progress that their current therapies had been making? How can we make sure that patients are fully disclosing all dietary and herbal supplements to us when conducting CMR’s or patient interviews?